Nebraska, 2003Damaging Wind in Nebraska, August 18, 2003
August 18, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 1:10 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 1:10 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT MON AUG 18 2003
TEMPERATURES AND PRECIP CHANCES THROUGH MIDWEEK MAIN CONCERN.
SYNOPSIS...SURFACE TROF LOCATED ACROSS CENTRAL NEBRASKA AT 18Z WITH
SCATTERED THUNDERSTORMS DEVELOPING FROM NORTH CENTRAL KANSAS INTO
NORTHEAST NEBARSKA. EXTENSIVE CLOUDS ACOSS MOST OF THE AREA FROM
CONVECTION THIS MORNING THAT MOVED JUST WEST OF THE CWA. SOUTHEAST
PARTS OF THE CWA REMAIN VERY HOT WITH TEMPERATURES AROUND 100 FROM
OMAHA AND LINCOLN SOUTH. UPPER WAVE CONTINUES TO LINGER OVER THE
CENTRAL ROCKIES WITH MAIN FLOW STILL ACROSS CANADA.
WITH CONVECTION ALREADY DEVELOPING WILL INCREASE POPS ACROSS MOST
OF THE AREA FOR THIS EVENING AT LEAST WITH A CONTINUED CHANCE
THROUGH WEDNESDAY AS MODELS TRACK UPPER WAVE SLOWLY ACROSS CENTRAL
PLAINS DURING THIS TIME. TEMPERATURES WILL CONTINUE TO BE A
CHALLENGE AS SURFACE TROF LINGERS ACROSS CENTRAL NEBRASKA WITH
TEMPERATURES DEPENDANT ON AMOUNT OF CLOUD AND PRECIP COVERAGE. WILL
CONTINUE WITH CURRENT TEMPERATURE TRENDS IN FORCAST FOR TUESDAY AND
BEYOND AT THIS TIME. NOT MUCH CHANGE OTHERWISE TO REMAINDER OF THE
FORECAST.
.OMA...NONE.
FOBERT
Hazardous weather outlook, Aug 18, 2:45 PM CST, 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT MON AUG 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
THIS AFTERNOON AND THIS EVENING. A SLOW MOVING SURFACE AND UPPER
LEVEL LOW PRESSURE SYSTEM WILL FOCUS STORMS OVER EASTERN NEBRASKA
AND WESTERN IOWA. WHILE WIND SHEAR IS MINIMAL...THE HIGH
INSTABILITY WILL MAKE DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER THREATS.
TEMPERATURES IN THE 90S ALONG WITH INCREASING HUMIDITY WILL PUSH
HEAT INDEX VALUES INTO THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HEAT INDEX IS FORECAST TO REACH 100 TO 105 DEGREES AGAIN
TUESDAY AFTERNOON MAINLY NEAR AND SOUTH OF THE PLATTE RIVER IN
NEBRASKA AND FROM COUNCIL BLUFFS SOUTHWARD IN SOUTHWEST IOWA.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY
AS THE STORM SYSTEM MOVES ACROSS THE PLAINS. SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN
THREAT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DERGAN
Thunderstorm Wind, Saline
- When
- August 18, 3:17 PM CST
- Where
- Saline County, Friend
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.650, -97.283
Thunderstorm wind gusts estimated at 70 mph blew a 60 foot by 80 foot roof off of a business in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 18 to 20, 20033 injured · $1.3 million · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2003$455,000 · 1.75 in hail · 9 events
- Damaging Winds in Nebraska, August 18, 2003$415,000 · 62 kt wind · 4 events
- Damaging Wind in Nebraska, August 18, 2003$300,000 · 65 kt wind · 1 event
- Damaging Wind in Minnesota, August 18, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, August 18, 2003$50,000 · 61 kt wind · 1 event
- Flash Flood in Alabama, August 18, 2003$25,000 · 1 event
- Lightning Strike in Colorado, August 18, 2003$25,000 · 1 event
- Flash Flood in Arizona, August 18, 2003$24,000 · 1 event
- Hail in Iowa, August 18, 2003$20,000 · 1.75 in hail · 1 event
- Lightning Strike in Florida, August 18, 20031 injured · 1 event
- Hail and Damaging Wind in Colorado, August 18, 20032.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374493.